Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Moduli Spaces of Singular Yamabe Metrics


Authors: Rafe Mazzeo, Daniel Pollack and Karen Uhlenbeck
Journal: J. Amer. Math. Soc. 9 (1996), 303-344
MSC (1991): Primary 58D27
DOI: https://doi.org/10.1090/S0894-0347-96-00208-1
MathSciNet review: 1356375
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Complete, conformally flat metrics of constant positive scalar curvature on the complement of $k$ points in the $n$-sphere, $k \ge 2$, $n \ge 3$, were constructed by R. Schoen in 1988. We consider the problem of determining the moduli space of all such metrics. All such metrics are asymptotically periodic, and we develop the linear analysis necessary to understand the nonlinear problem. This includes a Fredholm theory and asymptotic regularity theory for the Laplacian on asymptotically periodic manifolds, which is of independent interest. The main result is that the moduli space is a locally real analytic variety of dimension $k$. For a generic set of nearby conformal classes the moduli space is shown to be a $k$-dimensional real analytic manifold. The structure as a real analytic variety is obtained by writing the space as an intersection of a Fredholm pair of infinite dimensional real analytic manifolds.


References [Enhancements On Off] (What's this?)

  • [ACF] L. Andersson, P.T. Chru\'{s}ciel, and H. Friedrich, On the regularity of solutions to the Yamabe equation and the existence of smooth hyperboloidal data for Einstein's Field Equations, Comm. Math. Phys. 149 (1992), 587-612. MR 93i:53040
  • [AMc] P. Aviles and R. McOwen, Complete conformal metrics with negative scalar curvature in compact Riemannian manifolds, Duke Math. Jour. 56 No. 2 (1988), 395-398. MR 89b:58224
  • [AKS] P. Aviles, N. Korevaar and R. Schoen, The symmetry of constant scalar curvature metrics near point singularities, preprint.
  • [B] K. Grosse-Brauckmann, New surfaces of constant mean curvature Math. Z. (to appear).
  • [CGS] L. Caffarelli, B. Gidas and J. Spruck, Asymptotic Symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math. 42 (1989), 271-297. MR 90c:35075
  • [D] C. Delaunay, Sur la surface de revolution dont la courbure moyenne est constant, J. Math. Pure Appl. 6 (1841), 309-320.
  • [Fe] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 41:1976
  • [FMc] D.L. Finn and R.C. McOwen, Singularities and asymptotics for the equation $\varDelta _{g} u -u^{q} =Su$, Indiana Univ. Math. J. 42 (1993), 1487--1523. MR 95g:58216
  • [FM1] A. Fischer and J. Marsden, Deformations of the scalar curvature, Duke Math. J. 42 (1975), 519-547. MR 52:1804
  • [FM2] ---, Linearization stability of nonlinear partial differential equations, Proceedings of Symposia in Pure Math., vol. 27, 1975, pp. 219-263. MR 52:4337
  • [Fo1] R. H. Fowler, The form near infinity of real continuous solutions of a certain differential equation of the second order, Quart. J. Pure Appl. Math. 45 (1914), 289--349.
  • [Fo2] ---, Further studies of Emden's and similar differential equations, Quart. J. Math. Oxford Series 2 (1931), 259--287.
  • [Kap] N. Kapouleas, Complete constant mean curvature surfaces in Euclidean three-space, Ann. of Math. 131 (1990), 239-330. MR 93a:53007a
  • [K] T. Kato, Perturbation theory for linear operators, second ed., Springer-Verlag, Berlin, 1976. MR 53:11389
  • [Ko] O. Kobayashi, A differential equation arising from the scalar curvature function, J. Math. Soc. Japan 34 (1982), 665-675. MR 84a:53046
  • [KK] N. Korevaar and R. Kusner, The global structure of constant mean curvature surfaces, Invent. Math. 114 (1993), 311-332. MR 95f:53015
  • [KKMS] ---,---, W. Meeks III, and B. Solomon, Constant mean curvature surfaces in hyperbolic space, Amer. J. of Math. 114 (1992), 1-43. MR 92k:53116
  • [KKS] ---, --- and B. Solomon, The structure of complete embedded surfaces with constant mean curvature, J. Differential Geometry 30 (1989), 465-503. MR 90g:53011
  • [KMP] R. Kusner, R. Mazzeo and D. Pollack, The moduli space of complete embedded constant mean curvature surfaces, Geom. and Functional Analysis (to appear).
  • [L] J. Lafontaine, Sur la géométrie d'une généralisation de l'équation différentielle d'Obata, J. Math. pures et appl. 62 (1983), 63-72. MR 84i:53047
  • [Li] A. Lichnerowicz, Propagateurs et commutateurs en relativité générale, Inst. Hautes Études Sci. Publ. Math. No. 10 (1961). MR 28:967
  • [LN] C. Loewner and L. Nirenberg, Partial differential equations invariant under conformal or projective transformations, Contributions to Analysis, Academic Press, New York, 1974, pp. 245-272. MR 50:10543
  • [M1] R. Mazzeo, Regularity for the singular Yamabe equation, Indiana Univ. Math. J. 40 (1991), 1277-1299. MR 92k:53071
  • [M2] ---, Elliptic theory of differential edge operators I, Comm. in P.D.E. 16 (1991), 1615-1664. MR 93d:58152
  • [MP] --- and F. Pacard, A new construction of singular solutions for a semilinear elliptic equation, To appear, J. Differential Geometry.
  • [MPU] ---, D. Pollack and K. Uhlenbeck, Connected sum constructions for constant scalar curvature metrics, Preprint.
  • [MS] --- and N. Smale, Conformally flat metrics of constant positive scalar curvature on subdomains of the sphere, J. Differential Geometry 34 (1991), 581-621. MR 92i:53034
  • [Mc] R. McOwen, Singularities and the conformal scalar curvature equation, Geometric Analysis and Nonlinear PDE (I. Bakelman, eds.), Marcel Decker, 1993. MR 94f:53076
  • [Me] R. Melrose, The Atiyah-Patodi-Singer index theorem, AK Peters Ltd., Wellesley, MA, 1993. CMP 95:17
  • [O] M. Obata, Certain conditions for a Riemannian manifold to be isometric with a sphere, J. Math. Soc. Japan 14 (1962), 333-340. MR 25:5479
  • [Pa] F. Pacard, The Yamabe problem on subdomains of even dimensional spheres, preprint.
  • [P1] D. Pollack, Nonuniqueness and high energy solutions for a conformally invariant scalar equation, Comm. Anal. and Geom. 1 (1993), 347-414. MR 94m:58051
  • [P2] ---, Compactness results for complete metrics of constant positive scalar curvature on subdomains of $\mathbb{S} ^{n}$, Indiana Univ. Math. J. 42 (1993), 1441-1456. MR 95c:53052
  • [RS] M. Reed and B. Simon, Methods of modern mathematical physics, vol. IV, Academic Press, 1978. MR 58:12429c
  • [S1] R. Schoen, Conformal deformation of a Riemannian metric to constant scalar curvature, J. Differential Geometry 20 (1984), 479-495. MR 86i:58137
  • [S2] ---, The existence of weak solutions with prescribed singular behavior for a conformally invariant scalar equation, Comm. Pure and Appl. Math. XLI (1988), 317-392. MR 89e:58119
  • [S3] ---, Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, Topics in Calculus of Variations; Lecture Notes in Mathematics # 1365 (M. Giaquinta, eds.), Springer-Verlag, 1989, pp. 120-154. MR 89k:58051
  • [S4] ---, On the number of constant scalar curvature metrics in a conformal class, Differential Geometry: A symposium in honor of Manfredo Do Carmo (H.B. Lawson and K. Tenenblat, eds.), Wiley, 1991, pp. 311-320. MR 93b:53001
  • [SY] --- and S.T. Yau, Conformally flat manifolds, Kleinian groups and scalar curvature, Invent. Math. 92 (1988), 47-71. MR 89c:58139
  • [T] C. Taubes, Gauge theory on asymptotically periodic 4-manifolds, J. Differential Geometry 25 (1987), 363-430. MR 88g:58176

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 58D27

Retrieve articles in all journals with MSC (1991): 58D27


Additional Information

Rafe Mazzeo
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
Email: mazzeo@math.stanford.edu

Daniel Pollack
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Email: pollack@math.uchicago.edu

Karen Uhlenbeck
Affiliation: Department of Mathematics, University of Texas, Austin, Texas 78712
Email: uhlen@math.utexas.edu

DOI: https://doi.org/10.1090/S0894-0347-96-00208-1
Received by editor(s): January 20, 1994
Additional Notes: The first author’s research was supported in part by NSF Young Investigator Award, the Sloan Foundation, NSF grant # DMS9001702, the second author’s research was supported by NSF grant # DMS9022140, and the third author’s research was supported by the Sid Richardson and O’Donnell foundations.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society